HRT therapy appears to increase risk of hospitalization from severe asthma attacks
Amsterdam, The Netherlands: Women taking postmenopausal hormone replacement therapy (HRT) may have an increased risk of severe asthma attacks requiring hospitalisation, scientists warn.
A new study, which will be presented today (27 September 2011) at the European Respiratory Society’s Annual Congress in Amsterdam, adds to the debate over the health effects of the drug which helps women through the menopause.
Previous studies have found a link between asthma and HRT, but this is the first to suggest that the drug can lead to severe exacerbations of asthma, which could lead to hospitalisation.
Researchers Klaus Bønnelykke from COPSAC (the COpenhagen Prospective Studies on Asthma in Childhood) at the Danish Pediatric Asthma Center and Zorana Jovanovic Andersen from the Danish Cancer Society recorded the intake of HRT in 23,138 women from the Danish Diet, Cancer and Health Cohort. They also denoted incidence of asthma hospitalisations and obtained information on participants’ smoking status, occupational exposure, body mass index and whether or not they had undergone a hysterectomy to account for other factors relating to asthma incidence.
The results showed that using HRT was positively associated with asthma hospitalisations, as women were 1.3-times more likely to be admitted to hospital for an exacerbation if they were taking the drug. The risk increased the longer HRT was used and women taking the drug for longer than 10 yrs were 1.5-times more likely to require hospital treatment for asthma.
These results were also found when taking into account other conflicting factors which could lead to a severe asthma exacerbation.
The prevalence of asthma has drawn considerable attention during recent years, primarily because it appears to be increasing in many countries. Different mechanisms responsible for this increase have been postulated. Most studies of adults show that asthma and hospital admissions for asthma are more prevalent in women than in men, which may suggest that asthma is more severe in women than in men. The severity of asthma in some women varies during the menstrual cycle, and disease severity is also affected by pregnancy. Furthermore, since up to 30% of women take exogenous oestrogens alone or together with progesterone, hormonal factors have been suggested as modifiers of asthma severity. As treatment with sex hormones may increase disease severity in some asthmatic women, it may also be reflected by an increased prevalence of asthma symptoms and use of asthma medication in women on this treatment. In keeping with this, Troisi and co-workers reported a significant association between treatment with sex hormones and adult onset asthma in an epidemiological study of more than 100 000 nurses in the USA. Yet, in a recent survey of 461 women with asthma recruited from general practice, Forbes et al did not observe an increase in asthma severity in women on oral hormonal contraceptives (OCP).
The purpose of the present investigation was to analyse the prevalence of asthma in relation to treatment with exogenous sex hormones in women randomly selected from the general population. We used data from the third examination round of the Copenhagen City Heart Study comprising 4552 women living in the city of Copenhagen and related treatment with OCP and postmenopausal hormonal replacement therapy (HRT) to self-reported asthma, asthma symptoms, and use of medication for asthma.
P Lange, J Parner, E Prescott, C Suppli Ulrik, J Vestbo
Dr Klaus Bønnelykke, from COPSAC, said: “Previous research has suggested a link between asthma and female sex hormones, especially HRT. Our findings not only confirm this link, but also extend this to severe asthma exacerbations. We still need the final proof from randomised trials, but we believe that the suspicion is now so strong that it should be brought to the attention of clinicians. If a patient develops asthma or has a severe worsening of symptoms after taking HRT, they may need to stop hormone therapy altogether.”
European Lung Foundation